Format

Send to:

Choose Destination
See comment in PubMed Commons below
Contraception. 2009 May;79(5):356-62. doi: 10.1016/j.contraception.2008.11.012.

Side effects from the copper IUD: do they decrease over time?

Author information

  • 1Family Health International, Research Triangle Park, NC 27709, USA. dhubacher@fhi.org

Abstract

BACKGROUND:

The copper intrauterine device (IUD) can cause side effects in some women; increased uterine bleeding and pain may cause early removal. Because of simplified reporting from previous research, little is known about how side effects might change over time.

STUDY DESIGN:

This is a secondary analysis of a prospective study of 1947 first-time copper IUD users. Over a 1-year period, we collected detailed information on side effects and looked for trends using generalized mixed-effects regression modeling.

RESULTS:

During menses, most bleeding and pain side effects were found to decrease over time (p<.05). During intermenstrual intervals, overall spotting and pain complaints remained unchanged, but the number of days with these problems increased (p<.05). Serious side effects that prompted either a clinic visit or IUD removal had varied patterns over time, depending on the type of problem.

CONCLUSION:

Side effects from the copper IUD can be troubling for both user and clinician. Some problems improve over time, while others do not. This information may be helpful in counseling women who are considering IUD use and current users who are contemplating IUD removal due to side effects.

PMID:
19341847
[PubMed - indexed for MEDLINE]
PMCID:
PMC2702765
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science Icon for PubMed Central
    Loading ...
    Write to the Help Desk